- Health A-Z
- Health Summit 2021
- Diet & Fitness
- Home Remedies
If you suffer from any skin infection or inflammation, your doctor might prescribe topical steroids to treat it. However, this doesn't mean that every time you experience any skin problem, you should use the steroidal ointment or get a new one without prescription thinking it might help relieve skin problems. There are high chances that you might suffer from side-effects of steroids if you use it without prescription. Yes, just like any other medication, even topical steroids can lead to various complications. Dr Navin Taneja, Dermatologist and Director, National Skin Centre, New Delhi sheds light on the common side-effects of topical steroids.
Skin atrophy: One of the common side-effects of topical steroids, skin atrophy is usually seen in people following 3 - 14 day treatments. It causes thinning of the skin layers (epidermis and dermis) along with a reduction in the cell size. Prolonged exposure to topical steroids might affect the synthesis of the skin proteins and also inhibit the formation of melanocytes, causing localised depigmentation. Over time, it can cause wrinkled and transparent skin. Moreover, the underlying veins and capillaries can become visible due to thinning of the skin. Read about symptoms of 10 common skin conditions.
Bacterial/fungal infections: As steroids suppress the immune system to deal with inflammation in the body, it can increase the risk of bacterial infections. Also, thinning of the skin, appearance of capillaries and erythema due to loss of connective tissue can up the possibility of a secondary bacterial or fungal infections. And this can further worsen the condition and also lead to various other health complications.
Allergy: If you are allergic to the topical steroids it can lead to contact hypersensitivity, which further makes you suffer. Although rare, the risk is high with prolonged exposure to the ointments. It presents as chronic dermatitis, which fails to respond to local steroids. Hence, if you experience redness or swelling of the skin after applying the prescribed steroids, please consult an expert at the earliest. Here's more on skin rash and allergy -- Your skin rash could be pointing to a health issue.
Hypertrichosis: In some cases, topical steroids can lead to hypertrichosis, which is excessive hair growth. Although the exact cause of this is not known, it might be due to the presence of hormones (corticosteroids) in the topical creams.
In addition to this, swelling, redness, boils and itching are some of the common side-effects that are seen. If you experience any of these symptoms, do consult your dermatologist at the earliest. If you are using steroids, here are few points to keep in the mind to lower your risk of side-effects.
1. Ensure that you follow your doctor's recommendations about using the topical steroids. It is important to know that the side-effects of topical steroids are usually caused by prolonged use of the medication. Here are 9 reasons why your dermatologist hates you.
2. Not many people know that the dosage of the drug might differ from person to person and also the amount of the ointment to be used. The concentration of the topical steroids might vary with age as well.
3. Never use topical steroids without consulting your doctor as it might increase your risk of side effects. Also, most people tend to keep using it over time, which is not advised.
4. Topical steroids are usually prescribed for eczema or dermatitis. And hence, avoid using it for every other skin-related problems. Also, never self-medicate, even if have used topical steroid for the skin infections before.
5. The frequency of the application of topical steroids also plays a key role in increasing your risk of side effects. Hence, do follow your doctor's advice and avoid repeated use to lower the risk.
Read this in Hindi.
Image Source: Shutterstock
Join us on